Idaho, 2011High Wind in Idaho, April 2, 2011
April 2, 2011 · NWS PIH · 1 event in 1 county or zone
Strong winds affected the Upper Snake River Plain mainly in the INL complex on April 2nd.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds affected the Upper Snake River Plain mainly in the INL complex on April 2nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 2, 7:42 AM MST, 4 hours 18 minutes earlier.
Area forecast discussion, Apr 2, 7:42 AM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
842 AM MDT SAT APR 2 2011
.UPDATE...NO UPDATES PLANNED FOR TODAY. VIGOROUS SHORTWAVE MOVING
THROUGH COASTAL PACNW STATES PER WV IMAGERY WITH SURFACE COLD
FRONT JUST ENTERING IDAHO NEAR ONTARIO PER SFC OBSERVATIONS. MID
LEVEL MOISTURE AHEAD OF TROUGH AXIS PRODUCING GOOD CLOUD SHIELD
WHICH IS HELPING TO LIMIT TEMPERATURES SOMEWHAT ACROSS THE REGION.
THIS IN TURN MAY HELP TO LIMIT CONVECTION AHEAD OF THE MAIN FRONT.
MODELS ARE NOT AS BULLISH WITH LIFTED INDICES AHEAD OF MAIN FRONT.
HOWEVER GIVEN THE DYNAMICS OF THE SYSTEM WILL LEAVE SLIGHT CHANCE
THUNDER IN FOR MOST AREAS ESPECIALLY THIS AFTERNOON ASSOCIATED
WITH FRONTAL PASSAGE. WINDS STILL MAIN CONCERN WITH CONTINUED
INDICATIONS OF AT LEAST ADVISORY LEVEL WINDS IN THE CURRENT
HEADLINED AREA. EXPECT ADVISORY WILL SUFFICE THOUGH STRENGTH OF
UPPER JET AND MID LEVEL SUPPORT STILL MAY NECESSITATE UPGRADING TO
A WARNING LATER THIS AFTERNOON ESPECIALLY FOR UPPER SNAKE
VALLEY...AND POSSIBILY AN EXTENSION PAST 9PM FOR THE SOUTHERN
HIGHLANDS. WILL CONTINUE TO MONITOR WIND INCREASES ACROSS THE
AREA. DMH
&&
.PREV DISCUSSION... /ISSUED 302 AM MDT SAT APR 2 2011/
SHORT TERM...TODAY THROUGH MONDAY. AN ACTIVE WEEKEND SHAPING UP
FOR EASTERN IDAHO...ESPECIALLY THROUGH THIS EVENING. A RATHER
POTENT STORM WILL MOVE INTO THE STATE TODAY...BRINGING WITH IT A
DECENT CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS. WE WILL ALSO
PRETTY STRONG WINDS DEVELOPING THIS AFTERNOON AND LASTING INTO THE
EVENING AT LEAST. WINDS OF 20-40 MPH SUSTAINED ARE LIKELY OVER
MUCH OF THE AREA...WITH GUSTS TO 50 MPH AT TIMES. THE STRONGEST
WINDS WILL BE ACROSS THE SNAKE PLAIN AND INTO THE SOUTHERN
HIGHLANDS WHERE WE HAVE A WIND ADVISORY IN EFFECT FOR THIS
AFTERNOON AND INTO THE EARLY EVENING. EVEN STRONGER
WINDS...POSSIBLY IN EXCESS OF 55 MPH ARE POSSIBLE WITH
MORE INTENSE SHOWERS AND THUNDERSTORMS IN THESE AREAS. THIS
SYSTEM WILL BRING A TEMPORARY BUT DRASTIC CHANGE IN WEATHER
CONDITIONS VERSUS THURSDAY AND FRIDAY. WE WILL SEE SNOW LEVELS
STARTING OUT AROUND 7500-8500 FT DROPPING TO THE VALLEY FLOORS BY
TONIGHT. HIGHS TODAY WILL BE IN THE 50S AND 60S IN THE LOWER
ELEVATIONS...WITH WESTERN AREAS LIKELY SEEING HIGHS EARLIER IN THE
DAY AS MUCH COLDER AIR WILL MOVE IN QUICKLY BEHIND THE COLD FRONT.
IT APPEARS THIS COLD FRONT WILL BE INTO WYOMING AND UTAH BY 6PM.
BY TONIGHT...MOST OF THE PRECIPITATION WILL BE IN THE SOUTHERN AND
EASTERN MOUNTAINS WITH LINGERING SHOWERS IN THE CENTRAL MOUNTAINS
AS WELL. THE SNAKE PLAIN WILL HAVE DRIED OUT FOR THE MOST PART
EXCEPT FOR PERHAPS ALONG THE SOUTHERN AND EASTERN FRINGES WHERE
UPSLOPE MAY HELP KICK OFF A FEW SHOWERS. WINDS SHOULD DIE DOWN
SOME BUT NOT COMPLETELY ACROSS THE AREA WITH SUSTAINED WINDS OF
15-30 MPH ESPECIALLY ACROSS PORTIONS OF THE SNAKE PLAIN AND
SOUTHERN HIGHLANDS. GUSTY NORTHWEST DRAINAGE WINDS ARE LIKELY
COMING OUT OF THE CENTRAL MOUNTAINS AND NEAR SPENCER AND ISLAND
PARK. LOWS TONIGHT WILL BE IN THE 20S AND LOW 30S FOR MANY
FOLKS...WITH SINGLE DIGITS AND TEENS IN THE HIGHER ELEVATIONS.
ALTHOUGH GROWING SEASON HAS NOT OFFICIALLY STARTED...PLANTS AND
VEGETATION HAS STARTED TO GROW ALREADY. THESE TEMPERATURES COULD
EASILY CAUSE ISSUES IN REGARDS TO THIS.
SUNDAY WILL BE MUCH COLDER WITH HIGHS IN THE 30S AND 40S DOWN
LOWER...WITH 20S IN THE HIGHEST ELEVATIONS. THE HIGHEST CHANCES OF
MAINLY SNOW SHOWERS WILL BE IN THE EASTERN AND SOUTHEASTERN
MOUNTAINS...WITH SOME SHOWERS ELSEWHERE MAINLY IN MOUNTAINOUS
AREAS. SURFACE WINDS WILL BE MORE NORTHWESTERLY AREAWIDE WITH
SUSTAINED WIND OF 15-20 MPH IN MANY AREAS. THE FAR SOUTHERN END OF
THE SNAKE PLAIN INTO THE SOUTHERN HIGHLANDS WILL SEE WINDS OF 20-30
MPH SUSTAINED...WHICH IS TYPICAL IN THIS TYPE OF PATTERN. FOR
THOSE CONCERNED WITH SNOW POTENTIAL IN THE MOUNTAINS...MOST HIGHER
ELEVATIONS WILL ONLY SEE AN INCH OR TWO...BUT SOME AREAS IN THE
CENTRAL MOUNTAINS AND ALSO TOWARD YELLOWSTONE COULD SEE 4-6 INCHES
FOR A 2 DAY TOTAL.
MUCH DRIER WEATHER RETURNS SUNDAY NIGHT AND MONDAY WITH JUST A FEW
SHOWERS IN THE MOUNTAINS MAINLY ACROSS THE NORTH. IT WILL BE
ANOTHER COLD START WITH LOWS IN 20S AND LOW 30S AND SINGLE
DIGITS/TEENS IN HIGHER ELEVATIONS. HOWEVER...IT WILL WARM UP
RAPIDLY WITH REBOUNDING INTO THE 40S AND 50S FOR VALLEY LOCATIONS
AND MID/UPPER 30S IN THE MOUNTAINS. KEYES
LONG TERM...MONDAY NIGHT THROUGH FRIDAY. SOME CONSENSUS BETWEEN THE
ECM AND GFS MODELS IS DEVELOPING WITH A HIGH PRESSURE RIDGE IN THE
EASTERN PACIFIC NEAR 150W AND DOWN STREAM LOW PRESSURE TOUGH DIGGING
INTO THE WEST COAST. A VIGOROUS SURFACE COLD FRONT CROSSES SOUTHEAST
IDAHO DURING THE DAY TUESDAY. THEREFORE HAVE INCREASED THE CHANCE OF
PRECIPITATION AND LOWERED THE DAYTIME HIGH TEMPERATURES STARTING
TUESDAY WITH THE COOLER BELOW NORMAL TREND CONTINUING INTO THURSDAY.
THE TUESDAY COLD FRONT TAPS SOME SUBTROPICAL MOISTURE AND MODEL QPF
AMOUNTS FOR THE UPPER ELEVATIONS OF THE CENTRAL MOUNTAINS AND
EASTERN HIGHLANDS ARE ABOUT.3 TO .5 INCH. WILL HAVE TO WATCH FOR
RAIN ON LOWER ELEVATION SNOW PACK...PARTICULARLY AROUND ASHTON WHERE
THERE MAY STILL BE SUBSTANTIAL SNOW IN PLACES. BY FRIDAY THE GFS
BEGINS TO ACCELERATE THE THE SPEED OF THE TROUGH TO THE EAST
CREATING SOME PRETTY SUBSTANTIAL DIFFERENCES BETWEEN MODELS. RS
AVIATION...A SURFACE LOW DEVELOPS A LITTLE WEST OF KTWF 12Z
SATURDAY MORNING AND THE ASSOCIATED SURFACE FRONT PROGRESSES THROUGH
KPIH BY 15Z. STRONG SOUTHWEST WINDS OF 25 TO 35 KTS WITH GUSTS TO 45
KTS EXPECTED TO DEVELOP IN MOST ALL OF THE UPPER AND LOWER SNAKE
PLAIN BY 18Z AND CONTINUE THROUGH MIDNIGHT OR LATER. AIRMASS WILL BE
UNSTABLE WITH POTENTIAL FOR ISOLATED THUNDERSTORMS 18-24Z. SURFACE
PRESSURE GRADIENT DECREASES ON SUNDAY BUT WINDS CONTINUE BREEZY IN
THE 15-20 KT RANGE. A CHANCE OF SHOWERS THROUGH SUNDAY EVENING AS
THE UPPER TROUGH TAKES THAT LONG TO MOVE EAST OF THE AREA. SNOW
LEVELS DROP TO VALLEY FLOORS AFTER MIDNIGHT TONIGHT AND COVER TO
ABOUT 4500 FEET MSL SUNDAY AFTERNOON. RS
HYDROLOGY...WARMER TEMPERATURES HAVE CAUSED QUITE A BIT OF
SNOWMELT RECENTLY. THERE ARE ALSO STILL MANY AREAS INCLUDING
HIGHER VALLEYS THAT HAVE PLENTY OF SNOW ON THE GROUND. WE ARE ALSO
SEEING SOME RISES ON SMALLER CREEKS AND RIVERS IN EASTERN IDAHO.
WITH TODAYS SYSTEM...THERE IS THE POTENTIAL TO ADD TO THIS PROBLEM
DUE TO LOCALLY MODERATE AMOUNTS OF PRECIPITATION. IT IS ALSO
POSSIBLE FOR LOCALIZED SHEET FLOODING IN LOWER ELEVATIONS WHERE
SUBSTANTIAL SNOWPACK EXISTS. PLEASE SEE THE LATEST HYDROLOGIC
OUTLOOK FOR INFORMATION ON THE MOST LIKELY AREAS OF CONCERN.
COLDER TEMPERATURES WILL TEMPER THE SITUATION IN THE NEXT 24 HOURS
OR SO. KEYES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING
IDZ017-020>022.
&&
Hazardous weather outlook, Apr 2, 2:38 AM MST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
338 AM MDT SAT APR 2 2011
IDZ017>025-031-032-030945-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
338 AM MDT SAT APR 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
A POTENT STORM SYSTEM WILL BRING SHOWERS AND ISOLATED
THUNDERSTORMS TODAY TO EASTERN IDAHO. STRONG WEST TO SOUTHWEST
WINDS WIND DEVELOP TODAY AND LAST INTO THE EVENING...WITH 20-40MPH
SUSTAINED AND GUSTS APPROACHING 50 MPH AT TIMES. A WIND ADVISORY
IS IN EFFECT FOR PORTIONS OF THE SNAKE PLAIN AND SOUTHERN
HIGHLANDS FOR THE AFTERNOON AND EARLY EVENING HOURS. WITH STRONGER
STORMS...GUSTS IN EXCESS OF 55MPH ARE POSSIBLE.
COLDER AIR MOVES IN BEHIND A COLD FRONT...WITH LOWS TONIGHT
DROPPING INTO THE 20S AND LOW 30S FOR LOWER ELEVATIONS AND SINGLE
DIGITS AND TEENS IN THE MOUNTAINS. WIDESPREAD SNOW SHOWERS ARE
EXPECTED IN THE EASTERN/SOUTHERN MOUNTAINS WITH LESSER COVERAGE
ACROSS THE REST OF EASTERN IDAHO.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
BREEZY AND COLDER CONDITIONS WILL PERSIST ON SUNDAY WITH HIGHS IN
THE 30S AND 40S DOWN LOW...AND STAYING BELOW FREEZING IN HIGHEST
ELEVATIONS. SNOW SHOWERS WILL CONTINUE ESPECIALLY ACROSS THE
EASTERN MOUNTAINS.
UNSETTLED WEATHER RETURNS BY MIDWEEK WITH PERIODIC RAIN AND SNOW
BEGINNING TUESDAY. HIGHS WILL BE BACK INTO THE 40S AND 50S FOR
VALLEY LOCATIONS AND 30S IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
High Wind, Upper Snake River Plain
- When
- April 2, 12:00 PM MST to 6:20 PM MST
- Where
- Upper Snake River Plain forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
Forty to 45 mph sustained winds occurred from 12 noon MDT time through 720 pm MDT at the Hamer and Rover sites.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Devil in Arizona, April 2, 20112 injured · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 2, 201116 events
- High Wind in Wyoming, April 2, 201153 kt wind · 6 events
- Blizzard and High Wind in Alaska, April 2 to 4, 201193 kt wind · 6 events
- Winter Storm in Montana, April 2 to 3, 20114 events
- Winter Storm and High Wind in Utah, April 2 to 3, 201156 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 2, 20113 events
- Heavy Snow in North Dakota, April 2 to 3, 20113 events
- Heavy Snow in West Virginia, April 2 to 3, 20112 events
- Strong Wind in Virginia, April 2, 2011$1,000 · 1 event
- Strong Wind in North Carolina, April 2, 2011$1,000 · 1 event
- Hail in Virginia, April 2, 20111 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295895.